JLE

European Journal of Dermatology

MENU

Minocycline-induced cutaneous polyarteritis nodosa with antineutrophil cytoplasmic antibodies Volume 13, issue 4, July 2003

Figures

See all figures

Authors
Department of Dermatology, University Hospital, 2 Place Saint-Jacques, 25030 Besançon Cedex, France

Minocycline is an antibiotic widely used in the treatment of acne. Among the induced auto-immune disorders, cutaneous polyarteritis nodosa (PAN) is very rare. A new case is reported below. A 23-year-old female patient treated with minocycline for acne for 24 months developed sub-cutaneous nodules, livedo reticularis and pigmented lesions of the lower limbs. Antineutrophil cytoplasmic antibodies (ANCA) were positive at 1/320. Skin biopsy showed vasculitis of a medium-sized artery. The role of minocycline was suspected using the imputability criteria. The diagnosis of minocycline-induced cutaneous PAN with ANCA was sustained. After withdrawal of the treatment, the nodular lesions decreased spontaneously, whereas livedo disappeared and inflammatory parameters were normalized after oral corticosteroid therapy. Minocycline is a tetracycline which is efficient for treating acne. Auto-immune disorders are frequently observed. Among them, it is very rare to observe cutaneous PAN associated with positive ANCA. The pathophysiological mechanisms are discussed.